Has anyone been on Anti-depressant's?

My GP has placed me on them after I told him of my current state and he says he's quite worried about me and prescribed me them before urging me to make an appointment to come and talk to him. I've never been on anything for my depression and so I'm a little weary taking them.

Also according to my GP I can't take them with my Tramadol which helps with my pain relief but he didn't say why, does anyone have an insight to this as Tramadol is the only thing that helps manage my pain.

5 Replies

  • Unfortunately tramadol and antidepressants aren't at all a good mix but at least your GP knew that. Mine didn't and I was glad to come off the Tramadol which I genuinely didn't find any more effective than co-codamol 30/500. There are many tests that have shown that the two don't vary much in general efficacy but people can vary in their reactions. Certainly my husband's reaction was extreme. After chopping off the tips of his fingers (don't ask) and then taking Tramadol he vomited steadily for 24 hours. They gave me chronic stomach pain. I'm on Venlafaxine and the doctor should have known not to give them to me anyway due to the serious complications that could have been caused. The majority of the doctors at the surgery I'm at is not good and I hope to change. Three out of four are moody, don't listen and are sarcastic and dismissive. Lovely.

    I have taken this from a website - hope that's okay. I can provide the link if it is helpful and allowed. I don't want to break any forum rules. I don't want to paraphrase though as I might mistype and not provide accurate information.

    "Health care professionals need to be aware of the interaction between tramadol and antidepressants. When tramadol is used concomitantly with antidepressants, such as SSRIs, TCAs, venlafaxine, mirtazapine and bupropion, close observation of the patient for signs and symptoms of seizures, serotonin syndrome and possibly reduced analgesic efficacy should be implemented. In situations where additional risk factors exist, the avoidance of tramadol and the use of an alternative analgesic with similar potency (e.g., codeine) may be a safer alternative, since no antidepressant combined with tramadol can be considered safer than another at this time."

    I'm sorry that this is probably not what you wanted to read right now. It's from the Canadian Pharmacists Journal so I would think a reputable source.

    I was always a touch prone to depression but I was pushed over the edge because of pain - an extremely common problem unfortunately. Don't be concerned about taken anti depressants though. They can be very effective and it sounds like your doctor is on the ball. Try other painkillers that are in the same category of efficacy because alongside antidepressants you might well find your pain easier to manage if your mood could be lifted and stabilised - bearing in mind I don't know how exactly you are currently being affected.

    I really hope this helps. The very best of luck!

    Dizaster Deb


  • I have been on anti depressants now for nearly a year, I had to be placed on it after I nearly attempt suicide cos of the way the gyn dealt with my issues and also cos of the side effect of the zoladex. You are not alone your Gp might not want you to take them with tramadol cos they both make you drowsy which could be dangerous.

  • Hi, I'm a bit worried now after reading the replies to your question. I take tramadol and also take amatriptyline (an anti-depressant) 10mg for nerve pain. This has been prescribed by my GP but I have also been to a pain management specialist and several pain nurses and they are all aware that I take these together every day. Should I be worried? Sorry I can't answer your question, it probably comes down to risks versus benefits but no-one has ever told me there are any risks. I will be interested to see others comments on this x

  • I have tried a few anti depressants along the way but find they don't really suit me. Amitryptyline is supposed to help pain and does help you sleep but when I tried to take it long term I got terrible nightmares. Short term it can help but it is not advised by the medical profession. I find Co Drydamol and Zopiclone the best combination but I still get breakthrough night pain but without the nightmares!

  • I was on amitriptyline for an year, and it gave me nightmares and I was constantly in tears and it didn't actually do anything for the pain.

You may also like...